Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Topeka, KS

April 15, 20174 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2017, 6:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 6:27 PM CDT (23:27 UTC)
Expired
Apr 15, 2017, 7:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:55 PM CDTHAIL 17 N Randolph, KS
Apr 15, 7:06 PM CDTHAIL 16 S Waterville, KS
Apr 15, 7:14 PM CDTHAIL 1.758 Nw Randolph, KS
Apr 15, 7:24 PM CDTHAIL 17 Nnw Randolph, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-639 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS53 KTOP 152327
SVRTOP
KSC027-117-161-201-160015-
/O.NEW.KTOP.SV.W.0020.170415T2327Z-170416T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
627 PM CDT SAT APR 15 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Riley County in northeastern Kansas...
  Southeastern Washington County in north central Kansas...
  Northeastern Clay County in north central Kansas...
  Southwestern Marshall County in northeastern Kansas...

* Until 715 PM CDT

* At 625 PM CDT, a severe thunderstorm was located 9 miles northwest 
  of Randolph, moving northeast at 20 mph. A second severe 
  thunderstorm was developing 4 miles northwest of Green, also 
  moving northeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Cities impacted include...
  Blue Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3957 9652 3956 9655 3957 9658 3955 9659
      3944 9706 3953 9708 3975 9659
TIME...MOT...LOC 2325Z 241DEG 16KT 3955 9684 

HAIL...1.00IN
WIND...<50MPH
 
$$

BB
2 follow-up statements
452 
WWUS53 KTOP 152345
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
645 PM CDT SAT APR 15 2017

KSC027-117-161-201-160015-
/O.CON.KTOP.SV.W.0020.000000T0000Z-170416T0015Z/
Riley-Washington-Clay-Marshall-
645 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY
AND SOUTHWESTERN MARSHALL COUNTIES...

At 643 PM CDT, a severe thunderstorm was located 8 miles north of 
Randolph, moving east at 15 mph. A second severe thunderstorm was 
located 5 miles north of Green, also moving east at 15 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Blue Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3957 9652 3956 9655 3957 9658 3955 9659
      3945 9702 3954 9705 3975 9659
TIME...MOT...LOC 2343Z 248DEG 13KT 3956 9679 

HAIL...1.25IN
WIND...<50MPH
 
$$

BB
750 
WWUS53 KTOP 160006
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
706 PM CDT SAT APR 15 2017

KSC027-160015-
/O.CAN.KTOP.SV.W.0020.000000T0000Z-170416T0015Z/
Clay-
706 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 3957 9652 3957 9658 3955 9659 3947 9696
      3956 9696 3958 9694 3963 9681 3971 9657
TIME...MOT...LOC 0005Z 249DEG 11KT 3956 9673 

$$

KSC117-161-201-160015-
/O.CON.KTOP.SV.W.0020.000000T0000Z-170416T0015Z/
Riley-Washington-Marshall-
706 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
MARSHALL COUNTIES...

At 705 PM CDT, a severe thunderstorm was located 8 miles south of 
Waterville, moving east at 15 mph. A second severe thunderstorm was 
located 10 miles northeast of Green, also moving east at 15 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Emergency manager reported quarter size hail at highway 77 
         and the Marshall county line at 655 PM. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Blue Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3957 9652 3957 9658 3955 9659 3947 9696
      3956 9696 3958 9694 3963 9681 3971 9657
TIME...MOT...LOC 0005Z 249DEG 11KT 3956 9673 

HAIL...1.50IN
WIND...<50MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:19 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 15, 3:19 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
319 PM CDT Sat Apr 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CDT Sat Apr 15 2017

This afternoon, the surface cold front was located in western Kansas
with a tight pressure gradient continuing over the area today.  Deep
mixing lead to some wind gusts up to 40 mph late morning, especially
in east central Kansas, with continued gusts this afternoon up to 35
mph. These gusty south southwesterly winds throughout all of
northeast Kansas are expected to end by this evening as the front
approaches.

Main focus of the period is with thunderstorms developing ahead of
the cold front late this afternoon and evening. Even with storms
this morning temporarily reinforcing the cap, sufficient
destablilzation should occur through the afternoon for storm
development. The best timing for storms looks to be early this
evening near or after 7pm in northeastern Kansas.  With models
depicting between 2000-2500 J/kg and 25-30 kts of effective shear,
storms may become severe in nature, especially during their initial
formation.  Mid level lapse rates are impressive creating a threat
for large hail for any discrete cells or any cells with rotating
updrafts within a line of storms. After formation, storms will merge
into a line making damaging winds the primary threat.  The severe
threat will diminish late this evening.

The front hangs up around southeastern Kansas Sunday morning in
southeastern Kansas.  Isentropic lift over this boundary during the
morning and afternoon will lead to slight chances for showers and
thunderstorms Sunday, mainly south of I-70.  The rest of the CWA
will stay dry for the day.  Temperatures will be cooler Sunday than
today due to persistent northeasterly flow and cloud cover.  Highs
will generally be in the upper 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CDT Sat Apr 15 2017

Sunday night the cold front will stall out over southern KS as the
flow aloft becomes zonal. The chances for showers and storms will
increase late Sunday night as a subtle shortwave trough supports
additional development. The NAM is much further south with the
majority of the precipitation as compared to the GFS and ECMWF. The
GFS ensembles show that the best chances will be mainly along and
south of interstate 70. There will be a decent moisture flux above
the front, which will contribute to MU cape around 500-1000 j/kg.
There should be a break in the precipitation on Monday until the
warm front lifts back northward Monday night and into Tuesday. On
Tuesday a compact shortwave trough tracks over the northern plains
with a trailing cold front extending southward across the central
plains. Any shower and storm activity in the morning will be the
result of isentropic lift in the mid levels. The cold front is
forecasted to pass through the area on Tuesday and will be the focus
for showers and thunderstorms. The instability appears to be modest
ahead of the front although the shear and large scale lift will be
marginal, but given the instability strong to severe storms can not
be ruled out. That front will quickly lift northward as a stronger
shortwave trough lifts out of the Rockies. There should be more
forcing with this shortwave trough and the fronts within the
vicinity will lead to increased chances for precipitation. On
Wednesday there is a chance the area could end up in the warm sector
therefore strong to severe storms can not be ruled out. Late in the
week an even stronger shortwave trough lifts out over the plains.
Although the exact track is still uncertain and therefore the
details.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1218 PM CDT Sat Apr 15 2017

Southerly winds will be gusty though the afternoon, with gusts up
to 35 mph expected through mid afternoon. A cold front will move
across the area today and thunderstorms are forecast to develop
ahead of this boundary. Have included tempo groups for the best
timing for storms moving over terminals, but exact timing is still
difficult to pin down. Winds will shift from the north after the
front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Sanders
AVIATION...Heller
Hazardous weather outlook, Apr 15, 3:23 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 PM CDT Sat Apr 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 PM CDT Sat Apr 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms this morning may produce hail.

Strong to severe thunderstorms are possible late this afternoon
and evening across the outlook area. The main hazards are large
hail, damaging wind gusts, locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

As a series of storm systems make their way across the state
through the week, locally heavy rainfall is possible and could
bring localized flooding and river flooding. Stay tuned for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:43 AM CDTSpecial Weather StatementTOPPottawatomie47 min
Apr 15, 9:32 AM CDTSpecial Weather StatementTOPPottawatomie43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.